Alert archive / Arizona / Dust Storm Warnings in 2006

Dust Storm Warning 13, NWS Tucson, AZ

July 18, 2006

NWS Tucson, AZ issued this dust storm warning at Jul 18, 2006, 3:39 PM MST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 3:39 PM MST (22:39 UTC)
Expired
Jul 18, 2006, 6:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTWC 182239
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
339 PM MST TUE JUL 18 2006

...DUST STORM WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON FOR 
NORTHERN PIMA AND SOUTHEAST PINAL COUNTIES...

AZZ029-032-033-190045-
/O.NEW.KTWC.DS.W.0013.060718T2239Z-060719T0100Z/
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
339 PM MST TUE JUL 18 2006

...DUST STORM WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON FOR 
NORTHERN PIMA AND SOUTHEAST PINAL COUNTIES...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. 

STRONG THUNDERSTORM OUTFLOWS WILL CAUSE WINDS FROM 40 TO 50
MPH...WHICH WILL GENERATE BLOWING DUST...REDUCING VISIBILITIES TO
NEAR ZERO. THIS INCLUDES INTERSTATE 10 FROM MARANA TO ELOY.

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. TRAVEL COULD BECOME EXTREMELY
DANGEROUS. IF DENSE DUST IF OBSERVED BLOWING ACROSS OR
APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR
AS POSSIBLE TO STOP. NEVER STOP IN THE MIDDLE OF THE ROAD...YOU
MAY GET REAR-ENDED. TURN OFF THE LIGHTS...SET THE EMERGENCY
BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE
LIGHTS ARE NOT ILLUMINATED.

PERSONS WITH RESPIRATORY PROBLEMS SHOULD MAKE PREPARATIONS TO
STAY INDOORS UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS HAZARDOUS DUST STORM EVENT.

$$
2 follow-up statements
000 
WWUS75 KTWC 182348
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST TUE JUL 18 2006

...DUST STORM WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON FOR
NORTHERN PIMA AND SOUTHEAST PINAL COUNTIES...

AZZ029-032-033-190100-
/O.CON.KTWC.DS.W.0013.000000T0000Z-060719T0100Z/
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
448 PM MST TUE JUL 18 2006

...DUST STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
AFTERNOON...

STRONG THUNDERSTORM OUTFLOWS WILL CONTINUE TO PUSH ACROSS
SOUTHEAST PINAL COUNTY AS WELL A CENTRAL PIMA COUNTY. SEVERAL
REPORTS OF VISIBILITIES HAVE BEEN REPORTED ACROSS PORTIONS OF MARANA
AND NEAR PICACHO PEAK OF VISIBILITIES AT OR BELOW 100 FEET. EXPECT
DENSE BLOWING DUST TO AFFECT INTERSTATE 10...MAINLY NORTH OF
MARANA. 

IN ADDITION...STRONG THUNDERSTORM OUTFLOW WINDS OF 35 TO 45 MPH
ACROSS CENTRAL PIMA COUNTY WILL CONTINUE TO PUSH WEST RESULTING IN
AREAS OF DENSE BLOWING DUST ACROSS THE TOHONO OODHAM NATION.

A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE
EXPECTED WITH BLOWING DUST. TRAVEL COULD BECOME EXTREMELY
DANGEROUS. IF DENSE DUST IF OBSERVED BLOWING ACROSS OR APPROACHING
A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE
TO STOP. NEVER STOP IN THE MIDDLE OF THE ROAD...YOU MAY GET REAR-
ENDED. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE
YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT
ILLUMINATED.

PERSONS WITH RESPIRATORY PROBLEMS SHOULD MAKE PREPARATIONS TO
STAY INDOORS UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS HAZARDOUS DUST STORM EVENT.

$$
000 
WWUS75 KTWC 190040
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST TUE JUL 18 2006


AZZ029-032-033-190145-
/O.EXP.KTWC.DS.W.0013.000000T0000Z-060719T0100Z/
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
540 PM MST TUE JUL 18 2006

...DUST STORM WARNING WILL EXPIRE AT 6 PM MST THIS AFTERNOON...

STRONG THUNDERSTORMS ACROSS SANTA CRUZ COUNTY WILL CONTINUE TO
PRODUCE OUTFLOWS OF 35 TO 45 MPH...RESULTING IN LOCALIZED AREAS
OF BLOWING DUST ACROSS THE SOUTHERN PORTIONS OF THE TOHONO OODHAM
NATION UNTIL 600 PM MST.

OTHERWISE...THE THREAT FOR DENSE BLOWING DUST ACROSS SOUTHEAST
PINAL COUNTY AND THE TOHONO OODHAM NATION WILL CONTINUE TO
SUBSIDE. THEREFORE...THE DUST STORM WARNING WILL BE ALLOWED TO
EXPIRE AT 600 PM MST.


$$

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 18, 2:17 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 18, 2:17 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST TUE JUL 18 2006

.SYNOPSIS...A SPRAWLING UPPER LEVEL HIGH FROM THE FOUR CORNERS INTO
KANSAS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW PATTERN
THROUGH THURSDAY. THE HIGH WILL THEN SHIFT INTO THE GREAT BASIN AND
MAY BRING SOMEWHAT DRIER AIR INTO THE REGION FROM THE SOUTHERN
PLAINS FOR THURSDAY AND FRIDAY. HOWEVER ANOTHER MOISTURE INCREASE IS
EXPECTED BY THE WEEKEND WHEN A COLD FRONT DROPS DOWN THE FRONT RANGE
OF THE ROCKIES AND MAY PUSH AS FAR WEST AS THE ARIZONA-NEW MEXICO
BORDER.

&&

.DISCUSSION...A MORE ACTIVE AFTERNOON IS GETTING UNDERWAY. THE TSTMS
HAVE BEEN CONCENTRATING ALONG THE LEADING EDGE OF THE WARMER AIR
ALOFT TO OUR E AND A SUBTLE MOISTURE BOUNDARY FROM E PINAL THROUGH
COCHISE COUNTY. WITH 15-20KTS OF FLOW AND THE MAIN INSTABILITY AXIS
OVER PIMA AND SANTA CRUZ...WE EXPECT THE TSTMS TO CLUSTER UP A BIT
MORE AND BECOME MORE NUMEROUS OVER THE CENTRAL AND W CWA. WILL
ADJUST POPS ACCORDINGLY BASED ON RADAR TRENDS. UPDATED THE HWO
EARLIER TO MENTION ISOLATED SEVERE DOWNBURSTS AND ISOLATED FLASH
FLOOD ISSUES. HAVE ALREADY HAD ONE GUST TO 49MPH TODAY AT KOLS. AS
FOR WED...THERE APPEARS TO BE A DISTURBANCE TRAPPED BETWEEN THE TWO
HIGH CENTERS OVER THE FOUR CORNERS AND KS. AS THE KS ONE WEAKENS AND
THE 4 CORNER CELL BEGINS TO SHIFT TOWARD S UT...THE DISTURBANCE WILL
HAVE A CLEAR SHOT INTO AZ. THERE IS A LOT OF DRY AIR ALOFT UPSTREAM
IN TX...SO IT WILL BE A RACE FOR WHICH WILL ARRIVE FIRST. BOTH THE
WRF-NAM AND GFS FAVOR THE DISTURBANCE AND AS A CONSEQUENCE ADVERTISE
AN EVEN MORE ACTIVE DAY ON WED. THE PAST COUPLE OF SHIFTS HAVE
ALREADY BUILT THIS TREND INTO THE FORECAST...SO WE WILL MERELY MAKE
SOME TWEAKS TO TIMING SINCE ENE FLOW TENDS TO ALLOW TSTMS TO LAST
DEEPER INTO THE NIGHT...ESPECIALLY OVER THE W.

BY THU AND ESPECIALLY FRI...THE WARM/DRY AIR ALOFT WILL OVERTAKE THE
CWA WHILE LOWER LEVELS REMAIN RELATIVELY MOIST. THUS WE WILL SEE
SOME TSTMS AROUND...BUT BELOW OUR TYPICAL LATE JULY COVERAGE. THAT
WILL NOT LAST VERY LONG WITH UPPER LEVEL LOWS/INVERTED TROUGHS
ALREADY STARTING TO SPIN UP OVER THE LOWER MS VALLEY AND GULF OF
CAMPECHE. ONE OR BOTH OF THESE SYSTEMS SHOULD COOL AND MOISTEN OUR
MID LEVEL BY THE WEEKEND...IF NOT INTRODUCE SOME DYNAMICS TO THE
CORE MONSOON REGION. THE MAIN TRIGGER FOR US...THOUGH...MAY END UP
BEING FROM A BACKDOOR COLD FRONT DROPPING INTO POSITION TO OUR E.
MODELS HAVE BEEN ADVERTISING THIS FOR A COUPLE OF DAYS NOW...AND THE
HIGHLY AMPLIFIED PATTERN IN THE HIGH LATITUDES THIS WEEKEND SUPPORTS
THIS NOTION NICELY. THIS SETUP WOULD ALSO BE TYPICAL OF A TYPE 2/RIM
SHOT PATTERN. ONCE AGAIN...FORECAST ALREADY HAD AN UPRAMP BUILT
IN... SO WE WILL CONTINUE WITH THAT LINE OF THINKING IN THIS
PACKAGE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:12 PM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1212 PM MST TUE JUL 18 2006

AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1212 PM MST TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE DEVELOPED LAST NIGHT OVER EASTERN
SONORA AND WILL TEND TO ENHANCE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS IT MOVES NORTHWEST ACROSS CENTRAL PIMA COUNTY. THE
INITIAL DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON WILL
EVENTUALLY DRIFT NORTHWEST INTO THE VALLEYS AND MAY CONSOLIDATE INTO
ONE OR TWO FAIRLY LARGE CLUSTERS BEFORE SHIFTING TOWARD THE
TOHONO OODHAM NATION AND WESTERN PIMA COUNTY AFTER SUNSET. THE
ATMOSPHERE IS MORE UNSTABLE COMPARED TO THE PAST SEVERAL DAYS AND A
LITTLE MORE MOIST. WINDS ALOFT ARE ALSO WEAKER WHICH MEANS THE
THREAT OF HEAVY RAIN IS GREATER THAN IN THE PAST FEW DAYS...MAINLY
WEST OF A LINE FROM WINKLEMAN TO BISBEE. ANY THUNDERSTORMS THAT
DEVELOP COULD ALSO BRIEFLY EXCEED SEVERE LEVELS WITH DAMAGING
DOWNBURST WINDS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE WILL SHIFT FROM THE CENTRAL ROCKIES AND PLAINS STATES
TO THE GREAT BASIN BY THIS WEEKEND. AS THIS SHIFT BEGINS...WINDS
ALOFT WILL TURN TO THE NORTHEAST AND MAY CAUSE A FEW STRONG
THUNDERSTORMS TO MOVE OFF THE MOGOLLON RIM ON WEDNESDAY. ACTIVITY
MAY BE MORE SUPPRESSED THURSDAY AND FRIDAY AS THE ATMOSPHERE
STABILIZES SOMEWHAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jul 18, 3:25 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NNE CATALINA          32.54N 110.88W
07/18/2006  M0.75 INCH       PINAL              AZ   TRAINED SPOTTER

            3/4 INCH HAIL IN SADDLEBROOKE.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:50 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Jul 18, 2:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 18, 3:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 18, 3:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 18, 4:13 PM MSTSevere Thunderstorm WarningTWCPima62 min
Jul 18, 4:30 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Jul 18, 4:35 PM MSTSevere Thunderstorm WarningTWCSanta Cruz40 min
Jul 18, 4:44 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Dust Storm Warnings in Arizona, 2006Every dust storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.